Study: Tylenol Liver Effect Stronger
But Researcher Says Product Safe at Recommended Doses
WebMD News Archive
July 5, 2006 -- A new study shows the popular pain reliever Tylenol could affect the liver -- even at recommended doses -- more than previously thought. But a researcher also says the product has been proven safe over decades of use when taken as directed, and there is little cause for alarm.
This comes from research published in the July 5 issue of the Journal of the American Medical Association.
In the study, healthy volunteers who took the maximum recommended dosage of acetaminophen, best known by the brand name Tylenol, for two weeks showed dramatic elevations in the liver enzyme alanine aminotransferase (ALT).
In a quarter of the healthy study participants, ALT levels tested at more than five times the upper limit of normal after taking 4 grams of acetaminophen daily for one to two weeks, says researcher Paul B. Watkins, MD, of the University of North Carolina at Chapel Hill.
Since studies of long-term, daily Tylenol users do not show these elevations, Watkins tells WebMD they probably only occur within the first few weeks of daily treatment.
He suspects they do not occur in people with a history of regular acetaminophen use, and he says there is little reason to believe the transient elevations are associated with long-term liver damage.
"If these enzymes stayed elevated for months there would be real reason for concern, but in the short term no irreversible liver injury would occur," he says.
Safe at Recommended Dosages
Acetaminophen is considered one of the safest pain relievers on the market when patients take no more than the maximum recommended daily dosage of 4 grams a day. But each year hundreds of liver failureliver failure deaths in the U.S. are blamed on acetaminophen overdoses.
Watkins says early drug development studies to examine a new acetaminophen-opiate combination drug alerted researchers to the potential for dramatic ALT elevations at regular acetaminophen dosages.
Researchers assumed a previously unrecognized synergy between the two drugs was responsible for the liver enzyme rise. But when they tested this theory, they found the acetaminophen alone was responsible.
Healthy subjects in the study were treated for two weeks with either placebo, one of three acetaminophen-opiate combination drugs, or acetaminophen alone. All acetaminophen-treated patients took the maximum recommended dosage of 4 grams a day.
None of the placebo-treated patients had maximum ALT levels of more than three times the upper limit of normal, while 31% to 44% of the subjects in the four acetaminophen groups did.